Kansas, 2008

Winter Weather and Sleet in Kansas, February 20 to 21, 2008

February 20 to 21, 2008 · NWS ICT · 2 events in 2 counties and zones

Warm and moist air in concert with an upper level disturbance, interacting with an arctic airmass over the region resulted in moderate to heavy sleet with thunder and lightning across south-central and southeast Kansas during the early morning hours of February 21st. The sleet only lasted a few hours, but accumulated to a depth of 3 inches in Winfield.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Warm and moist air in concert with an upper level disturbance, interacting with an arctic airmass over the region resulted in moderate to heavy sleet with thunder and lightning across south-central and southeast Kansas during the early morning hours of February 21st. The sleet only lasted a few hours, but accumulated to a depth of 3 inches in Winfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 9:16 PM CST, 14 minutes earlier.

Area forecast discussion, Feb 20, 9:16 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CST WED FEB 20 2008

.UPDATE...
LATEST LAPS SOUNDING DATA SUPPORTS LIGHT FREEZING DRIZZLE AND
CALLS OUT TO SOUTHERN KANSAS CONFIRMED THE LIGHT FREEZING DRIZZLE
PRECIP ALONG WITH SOME LIGHT FREEZING DRIZZLE HERE AT THE OFFICE.
DEW POINT DEPRESSIONS ARE BECOMING SMALLER ACROSS THE AREA WHICH
MEANS THE DRIZZLE WILL BEGIN TO CAUSE SLICK SPOTS ON UNTREATED
ROADS...AND COLLECT ON WINDSHIELDS. WE ALSO COULD SEE SOME
FLURRIES OR LIGHT SNOW AT TIMES DUE TO SEEDER/FEEDER EFFECTS FROM
MID-LEVEL RETURNS ON RADAR AND VAD WINDS CLOSING UP THE DRY LAYER
GAP...BUT MAIN CONCERN WILL BE FREEZING DRIZZLE. WE WILL INSERT AREAS OF
LIGHT FREEZING DRIZZLE AND LIGHT SNOW AS A SECONDARY PRECIP TYPE.
DUE TO POSSIBLE SLICK SPOTS WILL PUSH UP THE ADVISORY TIMING FOR
THE FREEZING DRIZZLE. STILL LOOKS LIKE THE MORE PROBLEMATIC
PRECIP(SLEET OR FREEZING RAIN) WILL HIT SOUTHERN KANSAS DURING THE
MORNING HOURS...WHICH COULD BE VERY TROUBLE DURING THE MORNING COMMUTE.
SOME ISOLATED THUNDER WILL ALSO BE POSSIBLE IN MORNING ACROSS SOUTHERN
KANSAS GIVEN MUCAPES IN THE 850-300MB LAYER AROUND 100J/KG. THIS
WOULD INCREASE SLEET/ICE ACCUMULATIONS EVEN MORE AND LATEST NAM
MODEL IS HITTING US WITH HIGHER PRECIP AMOUNTS DUE TO STRONG LIFT
ALONG THE 850MB FRONT...WHICH WILL BE POSITIONED FROM NORTH CENTRAL
OKLAHOMA TOWARDS EMPORIA. THIS CORRIRDOR WILL HAVE TO BE WATCHED
CLOSELY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 544 PM CST WED FEB 20 2008/

AVIATION...
00Z TAF UPDATE...MVFR CEILINGS WILL GRADUALLY DEVELOP ACROSS
SOUTHERN KANSAS AND SPREAD NORTHWARD TO CENTRAL KANSAS TAF SITES
AROUND 09Z. PERIODS OF SLEET OR FREEZING RAIN WILL AFFECT SOUTHERN
KANSAS BEFORE SUNRISE AND CONTINUE TO THROUGH THE DAYTIME HOURS ON
THURSDAY. MEANWHILE...CENTRAL KANSAS TAF SITES COULD WITNESS SOME
LIGHT SNOW SHORTLY AFTER SUNRISE.

JAKUB

PREV DISCUSSION... /ISSUED 318 PM CST WED FEB 20 2008/

DISCUSSION...

MAIN FORECAST CHALLENGE CONTINUES TO DEAL WITH THE WINTER EVENT TO
IMPACT THE AREA LATE TONIGHT THROUGH EARLY FRI MORNING.

SYNOPSIS:
POLAR FRONT SWEPT THROUGH THE AREA AND IS NOW SITUATED GENERALLY
ALONG THE RED RIVER. IN THE UPPER LEVELS A SHORTWAVE IS APPROACHING
THE DESERT SOUTHWEST WITH 850MB PROFILERS OVER THE PLAINS RESPONDING
TO THIS APPROACHING WAVE BY FLIPPING AROUND TO THE SOUTHEAST.

TONIGHT-FRI NIGHT:
850MB-700 WARM ADVECTION WILL INCREASE DRASTICALLY TONIGHT IN
ADDITION TO ISENTROPIC LIFT ALONG THE 295-300K SURFACES. IN ADDITION
LIS FROM A PARCEL LIFTED FROM 800MB WILL GO NEGATIVE OVER SOUTH
CENTRAL AND SE KS LATE TONIGHT INTO THU MORNING WHICH MAY LEAD TO
SOME CONVECTIVE ELEMENTS. CONFIDENCE IS HIGH THAT PRECIP WILL MOVE
INTO THE SOUTHERN HALF OF THE AREA GENERALLY AFTER 3 AM. CURRENT
THINKING FOR PRECIP TYPE HASNT CHANGED TOO MUCH FROM YESTERDAYS
FORECAST. THE NAM IS STILL SLIGHTLY COOLER IN THE LOWER LAYERS WITH
THE GFS STARTING TO TREND COOLER. GIVEN THE ORIGINS OF THE AIRMASS
AFFECTING THE PLAINS AND THE FACT THAT THE NAM HAS BEEN HOLDING ITS
GROUND...WILL STICK CLOSER TO THE NAM FORECAST SOUNDINGS. CONFIDENCE
IS INCREASING THAT THE PRIMARY PRECIP TYPE FOR MUCH OF THIS EVENT
FOR SOUTH CENTRAL AND SE KS WILL BE IN THE FORM OF
SLEET...ESPECIALLY WITH SOME CONVECTIVE ELEMENTS FLOATING AROUND THU
MORNING. EVEN THOUGH ICE WILL LIKELY NOT BE INTRODUCED INTO THE TOP
OF THE SOUNDINGS...LOW LEVEL TEMPS NEAR -10C WILL ALLOW PARTIAL
FREEZING OF PRECIP AS IT FALLS RESULTING IN SLEET. THIS ALSO AGREES
WITH THE LAST COUPLE RUNS OF THE SREF WHICH GIVES IP AS THE MAIN
PRECIP TYPE. OBVIOUSLY WITH TEMPS SUB FREEZING...ANY LIQUID THAT
DOES FALL WILL FREEZE ON CONTACT.

THE GOOD NEWS IS THAT THE SLEET WILL CUT DOWN ON THE AMOUNT OF
FREEZING RAIN AND A SIGNIFICANT ICING. THEREFORE WILL KEEP WINTER
WEATHER ADVISORY AND WILL EXPAND A ROW OF COUNTIES NORTH AND
EXTENDING OUT TIL 06Z FRI. THE ACTUAL SHORTWAVE WILL SLIDE ACROSS
NORTH TX/OK THU EVENING PLACING THE AREA IN THE WRAP AROUND REGION
OF THIS SYSTEM WITH THE NAM EVEN SHOWING A MINOR TROWAL. WITH AN
INCREASE IN MID LEVEL SATURATION THE PRIMARY PRECIP TYPE AFTER DARK
ON THU EVENING WILL BE SNOW.

SAT-SUN:
THE ACTIVE PATTERN WILL CONTINUE THROUGH THESE PERIODS AS ANOTHER
FAST MOVING SHORTWAVE MOVES OUT OF THE ROCKIES AND INTO THE PLAINS
ON SAT. BOTH THE GFS AND ECM HAVE BEEN CONSISTENT WITH THE TRACK OF
THIS SYSTEM AND ALSO WITH MUCH OF THE AREA BEING PLACED IN THE WRAP
AROUND REGION. THEREFORE WENT AHEAD AND INCREASE PRECIP CHANCES ON
SAT. ANY SNOW THAT DOES FALL SAT WILL QUICKLY MELT WITH ABOVE NORMAL
TEMPS STILL LOOKING LIKELY FOR SUN AS THE UPPER FLOW FLATTENS OUT.

MON-WED:
MEDIUM RANGE MODELS STILL AGREE ON BRINGING YET ANOTHER FAST MOVING
PIECE OF ENERGY INTO THE PLAINS ON MON. DID INSERT SOME PRECIP
CHANCES ALONG THE NE FRINGES OF THE FORECAST AREA FOR MON AND MON
NIGHT WITH LOW CONFIDENCE IN HOW THIS PRECIP EVENT WILL PAN OUT.
HOWEVER HAVE MUCH HIGHER CONFIDENCE THAT ANOTHER COLD FRONT WILL
SWEEP THROUGH THE AREA MON NIGHT PROVIDING MUCH BELOW NORMAL TEMPS
FOR TUE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    16  26  23  36 /  40  80  50  20
HUTCHINSON      14  26  21  36 /  30  60  50  20
NEWTON          14  26  22  36 /  40  70  50  20
ELDORADO        16  27  22  35 /  40  80  60  30
WINFIELD-KWLD   19  28  24  36 /  50  90  70  30
RUSSELL         12  26  18  38 /  20  40  40  10
GREAT BEND      13  26  18  38 /  20  50  40  10
SALINA          13  26  18  36 /  20  60  50  20
MCPHERSON       14  25  21  36 /  30  60  50  20
COFFEYVILLE     19  27  24  34 /  60 100  70  30
CHANUTE         17  27  22  32 /  50 100  70  30
IOLA            16  27  22  32 /  40 100  70  30
PARSONS-KPPF    18  27  23  33 /  60 100  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT FOR KSZ052-053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Feb 20, 3:56 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CST WED FEB 20 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CST WED FEB 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WITH COLD AIR IN PLACE...MOISTURE LADEN AIR OVERRIDING THE FREEZING
AIR BENEATH WILL BRING A POTENTIAL FOR FREEZING RAIN AND SLEET
ACROSS SOUTHERN KANSAS BEGINNING AFTER MIDNIGHT. SEE THE LATEST
WINTER WEATHER ADVISORY FOR MORE DETAILS.

WIND CHILLS BETWEEN 0 AND MINUS 5 WILL AFFECT CENTRAL KANSAS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING RAIN...SLEET AND LIGHT SNOW WILL CONTINUE ON THURSDAY INTO
THURSDAY EVENING ACROSS SOUTHERN AND PORTIONS OF CENTRAL KANSAS. SEE
THE LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS.

WIND CHILLS BETWEEN 0 AND MINUS 5 WILL AFFECT CENTRAL KANSAS EARLY
THURSDAY MORNING.

ANOTHER CHANCE OF LIGHT SNOW IS ALSO POSSIBLE ON FRIDAY AND AGAIN
SATURDAY.  CURRENT INDICATIONS SUGGEST THAT ACCUMULATIONS WILL BE
LITTLE IF ANY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM/LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 sleet. Local standard time, as filed.

Winter Weather, Harvey

When
February 20, 9:30 PM CST to February 21, 2:00 PM CST
Where
Harvey forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Areas of light freezing drizzle and flurries likely contributed to a fatal car accident (indirect) around 1:50 a.m. in Hesston on February 21st. A 24-year-old Goessel man was killed in the 500 block of South Ridge Road in Hesston when his vehicle slid off the road and struck a tree. He was pronounced dead at the scene. Ice and snow accumulations were very minor, but enough to create slick conditions. Information courtesy The Hutchinson News.

Sleet, Cowley

When
February 21, 4:15 AM CST to 9:00 AM CST
Where
Cowley forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Three inches of sleet accumulated in and around the Winfield area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Harvey2008-02-2124MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82213, 82208.